Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 112, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 17, 2020, 7:11 PM EDT for 4 counties in North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2020, 7:11 PM EDT (23:11 UTC)
- Expired
- Jul 17, 2020, 7:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, NC, Halifax County, NC, Nash County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
473
WUUS52 KRAH 172311
SVRRAH
NCC069-083-127-185-172345-
/O.NEW.KRAH.SV.W.0112.200717T2311Z-200717T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
711 PM EDT Fri Jul 17 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northwestern Nash County in central North Carolina...
Southeastern Warren County in central North Carolina...
West central Halifax County in central North Carolina...
Northeastern Franklin County in central North Carolina...
* Until 745 PM EDT.
* At 711 PM EDT, a severe thunderstorm was located 12 miles southeast
of Warrenton, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Spring Hope, Castalia, Centerville, Glenview, Arcola, Medoc
Mountain State Park, Aventon and Airlie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3625 7824 3639 7799 3628 7765 3592 7811
TIME...MOT...LOC 2311Z 318DEG 12KT 3624 7807
HAIL...1.00IN
WIND...60MPH
$$
Green2 follow-up statements
628
WWUS52 KRAH 172327
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
727 PM EDT Fri Jul 17 2020
NCC069-083-127-185-172345-
/O.CON.KRAH.SV.W.0112.000000T0000Z-200717T2345Z/
Nash NC-Warren NC-Halifax NC-Franklin NC-
727 PM EDT Fri Jul 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHWESTERN NASH...SOUTHEASTERN WARREN...WEST CENTRAL HALIFAX
AND NORTHEASTERN FRANKLIN COUNTIES...
At 727 PM EDT, a severe thunderstorm was located 13 miles north of
Nashville, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Spring Hope, Castalia, Centerville, Glenview, Arcola, Medoc Mountain
State Park, Aventon and Airlie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3625 7824 3639 7799 3628 7765 3592 7811
TIME...MOT...LOC 2327Z 324DEG 14KT 3615 7804
HAIL...1.00IN
WIND...60MPH
$$
Green874
WWUS52 KRAH 172344
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
744 PM EDT Fri Jul 17 2020
NCC069-083-127-185-172352-
/O.EXP.KRAH.SV.W.0112.000000T0000Z-200717T2345Z/
Nash NC-Warren NC-Halifax NC-Franklin NC-
744 PM EDT Fri Jul 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NASH...
SOUTHEASTERN WARREN...WEST CENTRAL HALIFAX AND NORTHEASTERN FRANKLIN
COUNTIES WILL EXPIRE AT 745 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3625 7824 3639 7799 3628 7765 3592 7811
TIME...MOT...LOC 2342Z 318DEG 12KT 3614 7802
$$
GreenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:59 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 17, 3:59 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 359 PM EDT Fri Jul 17 2020 .SYNOPSIS... Upper-level high pressure will remain over the region through early next week. Increasing temperatures and humidity each day will create dangerous heat through early next week. Weak disturbances aloft will help generate a varied chance of daily afternoon and evening thunderstorms through the period. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 315 PM Friday... Currently, temperatures across much of central NC remain in the low and mid 90s with heat index temperatures into the triple digits. KRDU was reporting a temperature of 95 degrees and a dew point of 75 degrees with a scorching 106 degree heat index. Skies remain partly to mostly cloudy accompanied with a few scattered showers and thunderstorms in the Northwest Piedmont as the mid/upper level trough begins to move into central NC. Due to boundary destabilization and an increase in thunderstorms already ongoing SPC upgraded the northern portion of central NC to a Marginal Risk for severe storms through this evening. As temperatures begin to reach their maximums this afternoon they will fall after sunset but due to the higher dew point temperatures, low temperatures will remain in the low to mid 70s, which is about 5 degrees above seasonal normals. Cloud cover will increase this afternoon as will the chance of scattered to wide spread thunderstorms, especially in the Northern Piedmont. These storms can bring lightning, wind gusts to 40-50 mph, and a brief heavy rainfall. As the evening continues into the overnight hours these storms will move southeast and into a more stable environment causing most storms to weaken/dissipate. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 315 PM Friday... The upper level ridge is expected to hold firm, even strengthening a bit. However, the combination of old convective outflows from tonight's storms, differential heating, high CAPES, and a weak surface trough over the Northern Piedmont will continue to have 45- 60 POPs again for afternoon thunderstorms. Temperatures will be hot during the day as most places will see temperatures in the mid 90s with again, a heat index in the triple digits in the afternoon hours before the storms develop. Low temperatures will decrease in the evening and overnight hours into the mid 70s. The probability of showers and thunderstorms will decrease Saturday night, but an isolated shower or thunderstorm isn't out of the question. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 355 PM Friday... A strong subtropical ridge will remain anchored over the southern US from this weekend into early next week. At the surface, a weak trough will stall over central NC during this time frame. This will result in above-normal shower and storm chances each day through the end of the period. By mid-to-late next week, an upper trough will move across the Great Lakes and Northeast US, suppressing the ridge off the US East Coast. This should result in even higher shower/storm chances. For now keep POPs at high chance, lower than model guidance, due to the uncertainty of being 5-7 days out. The flow aloft looks very weak through the entire period, and no significant frontal passages are expected. Therefore, as is typical this time of year, the showers and storms will be mostly driven by diurnal heating, with the best chances in the afternoon and early evening each day. The upper ridge will result in hot temperatures this weekend through the middle of next week, generally low-to-mid 90s (with a few upper- 90s even possible in the typically hotter locations). The combination of these temperatures and dew points in the low-to-mid 70s will result in dangerously-high heat indices in the low-to-mid 100s each afternoon, highest from around Raleigh to Fayetteville. The day with the highest heat indices currently looks to be Monday. For now have opted to hold off on issuing a Heat Advisory, but will continue to monitor the potential for one. The increased troughiness should gradually lower temperatures to near normal by Thursday and Friday (upper-80s to low-90s). Low temperatures will be in the low- to-mid 70s through the period. && .AVIATION /17Z FRIDAY THROUGH WEDNESDAY/... As of 130 PM Friday... Scattered to widespread SHRA/TSRA will develop across the region this afternoon and evening from the NW, with greatest coverage across the northern Piedmont. In and around storms, MVFR ceilings, frequent lightning, gusty and erratic surface winds and strong up/downdrafts are likely. Storm coverage will be less elsewhere, with coverage decreasing late evening through overnight. An isolated SHRA is possible overnight, however most aerodromes should be VFR. Looking beyond 18z Sat, diurnal TSRA will develop, with more isolated coverage of SHRA overnight. Otherwise, mostly VFR conditions are expected through the period. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JJT NEAR TERM...CC/JJT SHORT TERM...Badgett/CC/JJT LONG TERM...Danco AVIATION...JJT
Hazardous weather outlook, Jul 17, 4:15 AM EDT, 14 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 415 AM EDT Fri Jul 17 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180815- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 415 AM EDT Fri Jul 17 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Heat indices should top out around 100 this afternoon in the eastern Piedmont, Coastal Plain, and Sandhills. This includes Raleigh, Fayeteville, and Rocky Mount. A few thunderstorms may approach severe limits this afternoon and early evening in the Piedmont and Northern Coastal Plain. Frequent lightning, gusty wind to 50 mph, and heavy rain may accompany the strongest thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Dangerous heat and humidity levels are expected this weekend into much of next week. Heat indices of 100 to 105 can be expected each afternoon from Saturday through Thursday. The highest values around 105 will be found from Fayetteville and Raleigh to Goldsboro. Heat Advisories may be needed in later forecasts for these areas. Even in the Piedmont Triad region, heat indices around 100 are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 6:03 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
603 PM EDT Fri Jul 17 2020
NCZ010-011-172300-
Warren NC-Halifax NC-
603 PM EDT Fri Jul 17 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WARREN AND
NORTHWESTERN HALIFAX COUNTIES UNTIL 700 PM EDT...
At 603 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Gaston to near
Warrenton. Movement was southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms, along with heavy downpours.
Locations impacted include...
Roanoke Rapids, Halifax, Littleton, Weldon, Macon, Medoc Mountain
State Park, Lake Gaston, Southpointe And Morningstar Marinas, Arcola
and South Weldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around outdoor objects.
Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover.
&&
LAT...LON 3654 7790 3651 7790 3650 7782 3648 7776
3649 7771 3648 7768 3648 7764 3644 7762
3641 7755 3637 7755 3634 7759 3630 7755
3631 7751 3626 7762 3620 7801 3621 7805
3621 7808 3654 7816
TIME...MOT...LOC 2203Z 310DEG 13KT 3652 7768 3640 7809
GIHSpecial weather statement, Jul 17, 6:20 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
620 PM EDT Fri Jul 17 2020
NCZ007-024-025-172300-
Durham NC-Person NC-Orange NC-
620 PM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PERSON...NORTHEASTERN
ORANGE AND NORTHWESTERN DURHAM COUNTIES UNTIL 700 PM EDT...
At 620 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leasburg, or 7 miles northeast of Prospect Hill, moving southeast at
25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Durham, Roxboro, Hillsborough, Rougemont, Concord, Bushy Fork, Lake
Michie, Hyco Lake, Eno River State Park and Hyco Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3618 7880 3609 7881 3597 7903 3624 7922
3624 7915 3654 7914 3654 7905
TIME...MOT...LOC 2220Z 326DEG 24KT 3634 7915
GreenSpecial weather statement, Jul 17, 6:24 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
624 PM EDT Fri Jul 17 2020
NCZ040>042-075>077-172330-
Johnston NC-Lee NC-Chatham NC-Harnett NC-Wake NC-Moore NC-
624 PM EDT Fri Jul 17 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MOORE...
NORTHERN HARNETT...LEE...SOUTHWESTERN WAKE...WEST CENTRAL JOHNSTON
AND SOUTHERN CHATHAM COUNTIES UNTIL 730 PM EDT...
At 622 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Garner to near
Carthage. Movement was south at 15 mph.
Pea size hail, wind gusts up to 40 mph, and heavy rain producing
minor flooding are all possible with these storms.
Locations impacted include...
Raleigh, Cary, Sanford, Pittsboro, Lillington, Carthage, Garner,
Fuquay-Varina, Pinehurst and Angier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover.
&&
LAT...LON 3519 7959 3551 7960 3552 7955 3558 7955
3585 7874 3549 7848
TIME...MOT...LOC 2222Z 342DEG 13KT 3567 7871 3535 7952
GIHSpecial weather statement, Jul 17, 6:34 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
634 PM EDT Fri Jul 17 2020
NCZ007>010-025-026-172330-
Franklin NC-Vance NC-Durham NC-Person NC-Warren NC-Granville NC-
634 PM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN PERSON...WESTERN
WARREN...VANCE...GRANVILLE...NORTH CENTRAL DURHAM AND NORTHERN
FRANKLIN COUNTIES UNTIL 730 PM EDT...
At 632 PM EDT, Doppler radar was tracking a west to east line of
storms across this area, including a particularly strong
thunderstorm located 7 miles northwest of Oxford. These storms are
moving south southeast at 10 mph.
Pea size hail, wind gusts up to 40 mph, and torrential downpours are
all possible with these storms.
Locations impacted include...
Henderson, Oxford, Roxboro, Creedmoor, Warrenton, Butner, Norlina,
Kittrell, Stem and Stovall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover.
&&
LAT...LON 3616 7804 3608 7880 3653 7906 3654 7867
3654 7814
TIME...MOT...LOC 2232Z 342DEG 10KT 3641 7864
GIHLocal storm report, Jul 17, 7:04 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 WSW HAW RIVER 36.09N 79.37W
07/17/2020 ALAMANCE NC 911 CALL CENTER
TREE DOWN ON POWER LINE NEAR CLAYTON PLACE
AND CHURCH CIRCLE DRIVE.
&&
ASLocal storm report, Jul 17, 7:06 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
706 PM EDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 W HAW RIVER 36.09N 79.37W
07/17/2020 ALAMANCE NC 911 CALL CENTER
TREE DOWN ON A CAR NEAR SHORT STREET AND
LANG STREET.
&&
ASThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:53 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 67 min |
| Jul 17, 3:11 PM EDT | Special Weather Statement | RAH | Forsyth | 64 min |
| Jul 17, 4:00 PM EDT | Special Weather Statement | RAH | Alamance | 30 min |
| Jul 17, 4:05 PM EDT | Special Weather Statement | RAH | Durham | 40 min |
| Jul 17, 4:24 PM EDT | Special Weather Statement | RAH | Guilford | 36 min |
| Jul 17, 4:33 PM EDT | Areal Flood Advisory | RAH | Durham, Wake | 117 min |
| Jul 17, 4:42 PM EDT | Special Weather Statement | RAH | Durham | 48 min |
| Jul 17, 4:54 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 36 min |
| Jul 17, 5:15 PM EDT | Special Weather Statement | RAH | Orange | 30 min |
| Jul 17, 5:22 PM EDT | Special Weather Statement | RAH | Vance, Warren | 53 min |
| Jul 17, 5:41 PM EDT | Special Weather Statement | RAH | Vance, Warren | 34 min |
| Jul 17, 5:50 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Vance, Warren | 40 min |
| Jul 17, 5:52 PM EDT | Special Weather Statement | RAH | Chatham | 38 min |
| Jul 17, 6:03 PM EDT | Special Weather Statement | RAH | Warren | 57 min |
| Jul 17, 6:20 PM EDT | Special Weather Statement | RAH | Person | 40 min |
| Jul 17, 6:24 PM EDT | Special Weather Statement | RAH | Lee, Moore | 66 min |
| Jul 17, 6:34 PM EDT | Special Weather Statement | RAH | Granville, Person, Vance | 56 min |
| Jul 17, 6:39 PM EDT | Areal Flood Advisory | RAH | Davidson, Randolph | 111 min |
| Jul 17, 7:26 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Montgomery, Moore, Richmond and 1 more | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.